Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 9, 2019, 8:59 PM CDT for Logan County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2019, 8:59 PM CDT (01:59 UTC)
- Expired
- Sep 10, 2019, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Logan County, KS
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 9:30 PM CDT | HEAVY RAIN 2 | 5 Se Winona, KS | SEVERAL INCHES OF WATER COVERING THE ROAD NORTH OF RUSSELL SPRINGS, NEAR THE INTERSECTION OF K25 AND VISTA. CAUTION LIGHTS DEPLOYED TO WARN TRAFFIC OF STANDING WATER. ROAD STILL PASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 464 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
072 WGUS53 KGLD 100159 FFWGLD KSC109-100500- /O.NEW.KGLD.FF.W.0063.190910T0159Z-190910T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 859 PM CDT Mon Sep 9 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northeastern Logan County in west central Kansas... * Until midnight CDT. * At 858 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Doppler radar estimated that up to 8 inches of rain has fallen in the area. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of northeastern Logan County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3891 10128 3898 10133 3909 10095 3902 10089 $$ DDT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 4:44 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 9, 4:44 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 344 PM MDT Mon Sep 9 2019 .SHORT TERM...(This evening through Tuesday Night) Issued at 237 PM MDT Mon Sep 9 2019 Looking aloft today, will see a more westerly flow take over. Went and took pops down today to around 20%, and shifted the higher pops to hug our southeastern border. As of 3 PM, convection had begun developing along this area. That said, lower levels still look like they are a bit dryer that previously thought, so not expecting much convection or fog developing across the Tri-State area this evening into tomorrow. Any storms and showers that continue to develop will originate along our southern CWA border and propogate slowly to the east northeast. An isolated severe storm will be possible. Threats anticipated will be large hail and damaging wind. Showers and storms are expected to end by midnight. Tuesday, an upper level trough will deepen and push it's way from the west coast over Colorado, lining up southwest of our area, centered on WFO PUB's area by Wednesday night. Along with this, we will see the return of some mid-level moisture. This may be just enough to generate a couple of showers and storms, but, at this time, no severe weather is expected. Will be taking a closer look at winds tomorrow, guidance is in disagreement, but we may see some significant sustained winds across the area. Went with CONSALL for the Tuesday evening time period. RH's will still be too high for any fire weather concerns, but it's something that should be mentioned. .LONG TERM...(Wednesday through Monday) Issued at 111 PM MDT Mon Sep 9 2019 A trough moves northeast into the northern Plains by Thursday morning with a ridge sitting over most of the eastern U.S. The trough moves out of the northern and central Plains Thursday night as a ridge moves in over the Intermountain West. Almost zonal flow aloft moves over the Tri-State area Friday through Saturday as a ridge and trough move across southern Canada. Low pressure extends south into the northwest and north-central U.S. through Sunday as the center of high pressure sits just off the Mid-Atlantic coast. During the day Monday, a ridge develops over the Intermountain West as a trough forms along the Pacific Northwest coastline. A cold front moves across the Tri-State region Wednesday night associated with a mid-latitude cyclone over the eastern Dakotas. Showers and thunderstorms are expected Wednesday evening associated with the front. There is an isolated chance for storms Thursday evening along and south of Hwy 40/287 with otherwise dry conditions through the beginning of next week. High pressure at the surface moves over the Plains and Intermountain West behind the cold front. By Saturday, leeside troughing develops along the Front Range of the Rockies. High temperatures in the mid-70s to lower 90s are expected with cooler temperatures Thursday and Friday. Low temperatures will range from the upper 40s to mid-60s with the coldest morning Friday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1240 PM MDT Mon Sep 9 2019 Throughout the remainder of the TAF period, VFR conditions are expected to prevail at the Goodland and McCook terminal. This afternoon, there will be a chance of showers and storms impacting the terminals, but confidence on timing and location was too low to add in the TAFs. Storms will start in the afternoon, ending by midnight tonight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...NEWMAN AVIATION...EV
Hazardous weather outlook, Sep 9, 6:49 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 549 PM MDT Mon Sep 9 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 549 PM MDT Mon Sep 9 2019 /649 PM CDT Mon Sep 9 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail and wind gusts up to 60 mph will be possible in northwest Kansas until 9 pm MDT this evening, primarily along and east of line from Tribune to Colby to Oberlin. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... An isolated severe thunderstorm cannot be ruled out during the late afternoon and evening hours on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Isolated severe storms are possible along and east of a line from Tribune to Colby to Oberlin this afternoon and evening. If you witnessed severe weather, please relay your report to the National Weather Service in Goodland via social media or by calling the weather spotter hotline at 1-800-272-7811. Thank you. Vincent
In the hours before
Local storm report, Sep 9, 6:40 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 NNW TASCO 39.36N 100.30W
09/09/2019 E0.70 INCH SHERIDAN KS PUBLIC
&&
JBHLocal storm report, Sep 9, 7:05 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 E HOXIE 39.36N 100.37W
09/09/2019 E0.88 INCH SHERIDAN KS PUBLIC
TIME ESTIMATED BY RADAR. REPORT RELAYED VIA
FACEBOOK.
&&
JBHSpecial weather statement, Sep 9, 7:27 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Goodland KS 727 PM CDT Mon Sep 9 2019 KSZ004-016-100045- Norton KS-Graham KS- 727 PM CDT Mon Sep 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NORTON AND NORTHWESTERN GRAHAM COUNTIES UNTIL 745 PM CDT... At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Morland, or 14 miles northwest of Hill City, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Norton and northwestern Graham Counties. LAT...LON 3938 10016 3948 10016 3962 9993 3952 9981 TIME...MOT...LOC 0027Z 233DEG 22KT 3946 10009 DDT
Local storm report, Sep 9, 7:36 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 10 WNW RUSSELL SPRINGS 38.94N 101.36W
09/09/2019 E1.25 INCH LOGAN KS PUBLIC
TIME ESTIMATED BY RADAR.
&&
JBHLocal storm report, Sep 9, 8:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 7 W RUSSELL SPRINGS 38.92N 101.30W
09/09/2019 E1.00 INCH LOGAN KS PUBLIC
TIME ESTIMATED BY RADAR.
&&
JBHLocal storm report, Sep 9, 8:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 11 S OAKLEY 38.97N 100.85W
09/09/2019 E0.88 INCH LOGAN KS PUBLIC
TIME ESTIMATED BY RADAR.
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 41 min |
| Sep 9, 7:27 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Sep 9, 7:47 PM CDT | Tornado Warning | GLD | Logan | 14 min |
| Sep 9, 7:56 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Sep 9, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 48 min |
| Sep 9, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 49 min |
| Sep 9, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 62 min |
| Sep 9, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 40 min |
| Sep 9, 9:17 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Sep 9, 9:23 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 52 min |
| Sep 9, 10:03 PM CDT | Special Weather Statement | GLD | Logan | 42 min |
| Sep 9, 10:20 PM CDT | Special Weather Statement | GLD | Logan | 40 min |
| Sep 9, 10:39 PM CDT | Areal Flood Warning | GLD | Logan | 6 hr |
| Sep 9, 10:48 PM CDT | Special Weather Statement | GLD | Gove | 42 min |
| Sep 9, 11:30 PM CDT | Special Weather Statement | GLD | Gove | 45 min |
| Sep 10, 1:56 AM CDT | Areal Flood Warning | GLD | Gove | 3 hr |
| Sep 10, 4:30 AM CDT | Areal Flood Warning | GLD | Gove, Logan | 12 hr |
| Sep 10, 8:10 AM CDT | River Flood Warning | GLD | Gove, Logan | 6 hr |
| Sep 10, 5:30 PM CDT | Special Weather Statement | GLD | Wichita | 45 min |
| Sep 10, 5:54 PM CDT | Special Weather Statement | GLD | Wichita | 51 min |
| Sep 10, 6:04 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 56 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.